Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 105, NWS Tucson, AZ

September 3, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 3, 2015, 1:57 PM MST for Pima County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2015, 1:57 PM MST (20:57 UTC)
Expired
Sep 3, 2015, 2:30 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS55 KTWC 032057
SVRTWC
AZC019-032130-
/O.NEW.KTWC.SV.W.0105.150903T2057Z-150903T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 230 PM MST

* AT 156 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER VAIL...AND MOVING NORTHWEST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUCSON...LITTLETOWN...DREXEL-ALVERNON...TANQUE VERDE...RITA
  RANCH...VAIL...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL
  AIRPORT...SAGUARO NATIONAL PARK EAST AND CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3208 11059 3195 11076 3213 11096 3229 11075
TIME...MOT...LOC 2056Z 137DEG 10KT 3208 11073 

$$

FRENCH
2 follow-up statements
202 
WWUS55 KTWC 032115
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST THU SEP 3 2015

AZC019-032130-
/O.CON.KTWC.SV.W.0105.000000T0000Z-150903T2130Z/
PIMA AZ-
215 PM MST THU SEP 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EASTERN PIMA COUNTY...

AT 214 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER RITA RANCH...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
TUCSON...LITTLETOWN...DREXEL-ALVERNON...TANQUE VERDE...RITA RANCH...
VAIL...DAVIS-MONTHAN AIR FORCE BASE AND SAGUARO NATIONAL PARK EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3208 11059 3198 11074 3214 11093 3229 11075
TIME...MOT...LOC 2114Z 137DEG 10KT 3212 11077 

$$

FRENCH
240 
WWUS55 KTWC 032130
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU SEP 3 2015

AZC019-032139-
/O.EXP.KTWC.SV.W.0105.000000T0000Z-150903T2130Z/
PIMA AZ-
230 PM MST THU SEP 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY WILL
EXPIRE AT 230 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
HEAVY RAIN AND MINOR FLOODING IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3208 11059 3198 11074 3214 11093 3229 11075
TIME...MOT...LOC 2123Z 137DEG 10KT 3212 11077 

$$

FRENCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 8:15 AM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 3, 8:15 AM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
815 AM MST THU SEP 3 2015

.SYNOPSIS...THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND FRIDAY. SOME THUNDERSTORMS WILL GENERATE
STRONG WINDS AND HEAVY RAIN. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE THEN EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK...MAINLY FAVORING AREAS FROM TUCSON EAST AND SOUTH WITH LESSER
CHANCES WEST OF TUCSON.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS MOISTURE PLUME STREAMING
NORTHEAST FROM WEST OF BAJA/TROPICAL STORM KEVIN ACROSS THE EASTERN
HALF OF THE FORECAST AREA. 15Z DEWPOINTS WERE IN THE LOWER 60S
ACROSS MUCH OF THE AREA...WITH THE EXCEPTION OVER FAR WESTERN PIMA
COUNTY...WHERE VALUES WERE GENERALLY IN THE 50S. THE 12Z KTWC
SOUNDING SHOWS PLENTY OF AVAILABLE MOISTURE TO WORK WITH...WITH A PW
VALUE OF 1.51 INCHES. KEMX RADAR ALREADY INDICATING LARGE AREA OF
SHOWERS (MAINLY LESS THAN 45DBZ) EXTENDING FROM ARIVACA...TO
BENSON...TO SUNIZONA. A FEW LIGHTNING STRIKES WERE ALSO NOTED OVER
FAR EASTERN SANTA CRUZ COUNTY IN THE VICINITY OF ELGIN. THIS AREA OF
PRECIPITATION WAS MOVING TO THE NORTHEAST AT AROUND 10 MPH.

NUMERICAL GUIDANCE VALUES CONTINUE TO HIGHLIGHT HIGH POP POTENTIAL
ACROSS SOUTHERN ARIZONA TODAY/TONIGHT. WV IMAGERY SHOWS TWO WEAK
IMPULSES EMBEDDED WITHIN THE FLOW...ONE SOUTHWEST OF NOGALES ACROSS
NORTHERN SONORA...WITH THE CURRENT PRECIPITATION ACROSS SOUTHERN
ARIZONA ON THE NORTHERN EDGE OF THIS FEATURE. THE OTHER IMPULSE WAS
ACROSS SOUTHERN SONORA...WITH MORE IMPRESSIVE THUNDERSTORM
DEVELOPMENT ALREADY OCCURRING ON THE NORTHERN/EASTERN FLANK OF THIS
FEATURE. ONGOING FORECAST TODAY FOR MORE CLOUDS...COOLER HIGH
TEMPERATURES AND INCREASED THUNDERSTORM THREAT ON TRACK. NO UPDATES.
FOR MORE INFORMATION ON THE LATTER PERIODS OF THE FORECAST...PLEASE
REFER TO THE PREV DISCUSSION SECTION BELOW.

&&

.AVIATION...VALID THRU 04/12Z.
ISOLATED -TSRA/-SHRA THIS MORNING. SCATTERED TO NUMEROUS -TSRA/-SHRA
WILL THEN OCCUR ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING.
MVFR CONDITIONS AND WIND GUSTS OF 35-45 KTS WILL OCCUR WITH THE
STRONGER TSRA. OTHERWISE...EXPECT LAYERED CLOUDS MOSTLY BETWEEN 8-
15K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS INTO TONIGHT.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A GOOD CHANCE OF THUNDERSTORMS TODAY AND FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN OCCUR OVER THE
WEEKEND. THE LEAST ACTIVITY WILL OCCUR ACROSS FIRE ZONE 150 WEST TO
NORTHWEST OF TUCSON. BRIEF STRONG...GUSTY AND ERRATIC WINDS WILL
ACCOMPANY THE STRONGER THUNDERSTORMS. ANOTHER POTENTIAL INCREASE IN
STORM ACTIVITY MONDAY...FOLLOWED BY A GRADUAL DRYING TREND LEADING
TO LESS THUNDERSTORM ACTIVITY BY NEXT WEDNESDAY. OTHERWISE...EXPECT
TERRAIN DRIVEN WINDS MOSTLY LESS THAN 15 MPH INTO NEXT WEEK.

&&

.PREV DISCUSSION...FRIDAY LOOKS LIKE A SOLID AVERAGE THUNDERSTORM
DAY AS LARGE SCALE FEATURES REMAIN IN PLACE AND THE SOUTHWESTERLY
FETCH FROM THE VICINITY OF KEVIN WILL KEEP MOISTURE COMING IN AND
ANY POTENTIAL WEAK IMPULSES IN THE FLOW.

THE FLOW IS WEAKER OVER THE WEEKEND AND WE SHOULD SEE MORE OF A
WESTERLY FLOW AS THE MEAN TROUGH POSITION SHIFTS DEEPER INTO THE
CONUS NORTH OF OUR AREA. BY THIS POINT KEVIN WILL STILL BE SOUTHWEST
OF THE AREA BUT CONSIDERABLY WEAKER MOVING INTO AN UNFAVORABLE SHEAR
ZONE. STILL SOME STORMS AROUND BUT LESS THAN WHAT WE EXPECT FOR
TODAY AND FRIDAY (PENDING ANY MORE IMPULSES IN THE FLOW THAT WE
AREN'T PICKING UP YET).

GFS AND ECMWF ARE BOTH PICKING UP ON A STRONGER INVERTED TROUGH
ROTATING AROUND THE SOUTHERN AND WESTERN PERIPHERY OF THE HIGH
(STILL TO OUR EAST AND SOUTHEAST)...AND INTO OUR AREA MONDAY. WE'LL
PUSH THE FORECAST BACK INTO A SOLID AVERAGE THUNDERSTORM DAY FOR
THAT. AFTER THAT THE RIDGE SHIFTS WESTWARD INTO A BLOCKING POSITION
SOUTH OF US WHILE THE LARGER SCALE MEAN TROUGH POSITION DOMINATES
THE COUNTRY NORTH AND NORTHEAST OF US. THAT WOULD TEND TO SHUT
THINGS DOWN AROUND TUESDAY OR WEDNESDAY. IT'S SEPTEMBER SO WE'LL
CONTINUE TO KEEP AN EYE ON THE TROPICS. THERE'S ALREADY ANOTHER AREA
OF DISORGANIZED CLOUDINESS AND SHOWERS LOCATED SEVERAL HUNDRED MILES
SOUTH OF MANZANILLO TO WATCH FOR ANY POTENTIAL IMPACTS NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 3, 11:32 AM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1132 AM MST THU SEP 3 2015

AZZ502>506-031915-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1132 AM MST THU SEP 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 1215 PM MST...

AT 1129 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR SILVERBELL...SOUTHEAST TO THREE
POINTS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3196 11117 3218 11180 3247 11177 3262 11164
      3269 11131 3230 11096
TIME...MOT...LOC 1829Z 235DEG 13KT 3230 11126

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Sep 3, 11:32 AM MSTSpecial Weather StatementTWCPima43 min
Sep 3, 11:44 AM MSTAreal Flood AdvisoryTWCPima61 min
Sep 3, 12:09 PM MSTFlash Flood WarningTWCPima81 min
Sep 3, 1:59 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Sep 3, 2:07 PM MSTSpecial Weather StatementTWCPima23 min
Sep 3, 3:46 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.